Thursday, Aug. 31 marks International Overdose Awareness Day, the world’s largest annual campaign to remember those lost to overdose and take action to prevent future tragedies.
Unfortunately, Madison and Dane County are no strangers to overdose.
Just this summer, paramedics responded to nine overdoses at the end of May that resulted in two deaths. In June, one 24-hour period saw at least six overdoses that ended with another two fatalities. And earlier this month, three people died of an overdose in less than three days on Madison’s east side.
Here are some tips for staying informed and safe when it comes to potential overdose situations.
Test Your Drugs
A major factor in overdose levels is the mixing of high-potency opioids (like fentanyl) into other drugs. Public Health Madison & Dane County provides fentanyl test strips, naloxone, syringe disposal, safer injection supplies, condoms, and sexual health tests all for free through its Syringe Services Program.
Here’s a PHMDC guide on how to properly use fentanyl test strips.
Know the Signs of Overdose
Recognizing the signs of overdose early can save lives. Be on the lookout for pale, sweaty, or clammy skin, blue lips and fingertips, slow or irregular breathing, and difficulty or inability to wake up.
Naloxone, also known by its brand name Narcan, is a nasal spray that can be used to help reverse the effects of an overdose. You can purchase it over the counter, but many health care providers and public institutions also distribute it for free.
Here’s a PHMDC guide on how to safely administer naloxone.
Sign Up for Alerts
PHMDC watches hospital and ambulance data for unexpected increases, or spikes, in overdoses. When the numbers start to climb, the agency will issue an overdose alert. You can sign up for free email or text alerts.
Want to Learn More?
Hear from a PHMDC expert on what’s driving overdoses in Madison.